A phase I/II trial and pharmacokinetic study of mithramycin in children and adults with refractory Ewing sarcoma and EWS–FLI1 fusion transcript
- First Online:
- 97 Downloads
In a preclinical drug screen, mithramycin was identified as a potent inhibitor of the Ewing sarcoma EWS–FLI1 transcription factor. We conducted a phase I/II trial to determine the dose-limiting toxicities (DLT), maximum tolerated dose (MTD), and pharmacokinetics (PK) of mithramycin in children with refractory solid tumors, and the activity in children and adults with refractory Ewing sarcoma.
Patients and methods
Mithramycin was administered intravenously over 6 h once daily for 7 days for 28 day cycles. Adult patients (phase II) initially received mithramycin at the previously determined recommended dose of 25 µg/kg/dose. The planned starting dose for children (phase I) was 17.5 µg/kg/dose. Plasma samples were obtained for mithramycin PK analysis.
The first two adult patients experienced reversible grade 4 alanine aminotransferase (ALT)/aspartate aminotransferase (AST) elevation exceeding the MTD. Subsequent adult patients received mithramycin at 17.5 µg/kg/dose, and children at 13 µg/kg/dose with dexamethasone pretreatment. None of the four subsequent adult and two pediatric patients experienced cycle 1 DLT. No clinical responses were observed. The average maximal mithramycin plasma concentration in four patients was 17.8 ± 4.6 ng/mL. This is substantially below the sustained mithramycin concentrations ≥50 nmol/L required to suppress EWS–FLI1 transcriptional activity in preclinical studies. Due to inability to safely achieve the desired mithramycin exposure, the trial was closed to enrollment.
Hepatotoxicity precluded the administration of a mithramycin at a dose required to inhibit EWS–FLI1. Evaluation of mithramycin in patients selected for decreased susceptibility to elevated transaminases may allow for improved drug exposure.
KeywordsEwing sarcoma Mithramycin EWS–FLI1
- 29.Fraisse F, Marche C, Gibert C, Coquin Y, Vachon F (1980) Acute hepatic necrosis and hemorrhagic syndrome leading to a fatal outcome during treatment of hypercalcemia with mithramycin (author’s transl). Ann Med Interne (Paris) 131:281–284Google Scholar